Parents' Medication Administration Errors
Parents who used standardized dosing cups, with printed and etched markings, still made frequent errors in dosage when giving medicine to their children.
Half of parents administer inaccurate doses of liquid medicine to their children. Errors in dosage can result when parents use a household dosing instrument, like a kitchen spoon. Even standardized instruments vary in their increments and units of measurement.
This experimental study compared the dosing accuracy of numerous standardized instruments. Researchers observed caregivers administering doses of 1 teaspoon, or 5 mL, of acetaminophen suspension, using a set of commonly available instruments (e.g., dosing spoons, cups and droppers). A survey assessed caregivers’ health literacy. Caregivers had presented with a child to the pediatric clinic at Bellevue Hospital Center, an urban public hospital; the study occurred from October to December 2008.
- Health literacy affected the caregiver’s ability to accurately measure with dosing cups and spoons.
- Nearly all errors involved overdosing.
A disproportionate number of medication errors occur in families with low health literacy. This study’s findings suggest that redesign of dosing devices and instructions, with an emphasis on consistency and standardization, could reduce dosing errors.